Maryland, 2003

Damaging Wind in Maryland, July 8, 2003

July 8, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds downed trees in Cumberland during the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds downed trees in Cumberland during the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 6:50 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 8, 6:50 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 8 2003

CLUSTER OF THUNDERSTORMS HAS FORMED OVER THE UPPER OHIO VALLEY THIS
EVENING. UPPER LEVEL DIVERGENCE IN THE 200-400MB COLUMN INITIATED
STORMS OVER SOUTHERN OHIO IN THE UNSTABLE AFTERNOON AIRMASS. A COLD
FRONT SLOWLY MOVING SOUTHWARD ALSO HELPED TO FORM CONVECTION FROM
NORTHERN INDIANA NORTHEAST INTO NORTHERN PENNSYLVANIA. IN
ADDITION...A MESOSCALE CONVECTIVE VORTICY (WITH ORIGINS TO AN MCC
LAST NIGHT ACROSS THE UPPER PLAINS PER IR SATELLITE) IS ENHANCING
CONVECTION SOUTHEAST OF CLEVELAND.

18Z MESOETA MODEL DID A POOR JOB WITH CONVECTION NEAR CLEVELAND
(HAS IT DRY THROUGH ABOUT 03Z)...AND COULDNT FIND MUCH EVIDENCE IN
MODELS OF CONVECTIVE VORTICITY SEEN IN EASTERN OHIO.

CURRENTLY WORKING ON IFPS GRIDS AND AWAITING POSSIBLE WATCH BOX.
ZONE UPDATE WILL COME AFTER THAT DECISION IS MADE ON COORD CALL
WITH SPC.

THANKS FOR COORD SPC

ROGOWSKI

.LWX...
DC...NONE..
MD...NONE..
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 8, 12:00 PM EST, 8 hours 48 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT TUE JUL 8 2003

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS
EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...NORTHERN
VIRGINIA...AND THE DISTRICT OF COLUMBIA.  THE TIMING OF ANY
THUNDERSTORMS WILL BE LATE TONIGHT...NEAR MIDNIGHT AND INTO THE
EARLY MORNING HOURS

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HTS

In the hours before

Special weather statement, Jul 8, 4:45 PM EST, 4 hours 3 minutes before
DCZ001-MDZ002>005-009-010-013-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT TUE JUL 8 2003

...ANOTHER ROUND OF THUNDERSTORMS POSSIBLE TONIGHT...

CLUSTERS OF THUNDERSTORMS DEVELOPING THIS EVENING ACROSS THE OHIO
VALLEY WILL CONTINUE TO MOVE TOWARDS THE MID ATLANTIC. IF THE STORMS
HOLD TOGETHER...IT APPEARS THE TRACK OF THESE STORMS WILL MAINLY
IMPACT EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...AND
NORTHERN VIRGINIA...WHILE REMAINING MORE ISOLATED FURTHER EAST IN
THE METRO AREAS...AND IN EASTERN MARYLAND.

THE GREATEST THREAT FROM THUNDERSTORMS OVERNIGHT WILL BE HEAVY
RAINFALL AND LOCALIZED DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST
WEATHER INFORMATION.

ROGOWSKI
Special weather statement, Jul 8, 8:05 PM EST, 43 minutes before
MDZ002-003-VAZ021-026>029-WVZ048>052-054-055-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT TUE JUL 8 2003

AT 9:05 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE IN SOUTHWEST PENNSYLVANIA SOUTH TO
NORTHERN WEST VIRGINIA...MOVING EAST AT 40 MPH. SOME OF THESE
THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THE STORMS
WILL AFFECT WESTERN MARYLAND AND THE EASTERN PAN HANDLE OF WEST
VIRGINIA BETWEEN 9:15 PM AND 11:00 PM.

RESIDENTS IN THIS AREA SHOULD STAY ALERT FOR FUTURE WARNINGS.

ROGOWSKI

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 8, 8:48 PM EST
Where
Allegany County, Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -78.767

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368578.